Minnesota, 2004

Tornadoes in Minnesota, June 11, 2004

June 11, 2004 · NWS ARX · 4 events in 2 counties and zones

A tornado crossed the Minnesota-Iowa state line just southwest of Le Roy (Mower County) causing considerable damage. One home right on the state line was completely destroyed, but there were no injuries or deaths.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
$20,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A tornado crossed the Minnesota-Iowa state line just southwest of Le Roy (Mower County) causing considerable damage. One home right on the state line was completely destroyed, but there were no injuries or deaths. The tornado was approximately 150 yards wide at times and apparently reached F3 damage intensity right on the state line around 6:05 p.m. The tornado then started to weaken, but did heavy damage to a grain company (Koch Industries)(F2 damage) about 2 miles west of Le Roy and continued north, crossing Highway 56 just before 6:10 p.m. The tornado lifted approximately 4 miles northwest of Le Roy in open fields. There were also brief tornado touch downs (all rated F0) near Dexter (Mower County) and Le Roy, as well as areas along the Mower-Fillmore County line west of Spring Valley (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 1:40 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 1:40 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPO IN COUNTY LISTING AT BOTTOM
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT FRI JUN 11 2004

.SHORT TERM...THROUGH MONDAY

FORECAST FOCUS IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL TONIGHT.

AT 18Z...SURFACE MAP HAS TRIPLE POINT LOW OVER WEST CENTRAL IA WITH
A WARM FRONT EXTENDING EAST ACROSS CENTRAL IA AND NORTHERN IL.
VISIBLE IMAGERY AND SURFACE OBSERVATIONS SHOWING STRATUS CONTINUING
TO COVER MUCH OF THE AREA NORTH OF THE WARM FRONT WHILE TEMPERATURES
RANGED FROM THE MID 50S ACROSS NORTH CENTRAL WI...TO LOWER 70S
ACROSS SOUTHEAST MN AND NORTHEAST IA IN THE PARTIAL CLEARING. ALONG
AND SOUTH OF THE FRONT...S-N ORIENTED CU STREETS ACROSS IA DEPICTING
INCREASING MOISTURE ADVECTION AND INSTABILITY. RADAR MOSAIC CURRENTLY
SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
NORTHWESTERN IA.

12Z 11JUN04 GFS AND ETA IN FAIRLY GOOD AGREEMENT ON TIMING AND
INTENSITY OF INCOMING SHORTWAVE TONIGHT. BOTH ALSO IN AGREEMENT WITH
DEVELOPMENT AND MOVEMENT OF MCS. BOTH REMAIN IN DECENT AGREEMENT
THROUGH SUNDAY.

TRIPLE POINT EDGES EAST THIS EVENING BRINGING WARM SECTOR ACROSS FAR
SOUTHERN AND WESTERN COUNTIES. MLCAPES BUILDING INTO THE
4000-4500J/KG RANGE SOUTH OF A LINE FROM ROCHESTER MN TO RICHLAND
CENTER THROUGH EARLY EVENING HOURS. WITH 0-6KM SHEAR AROUND 45KT AND
EHIS IN THE 5.5-6.0 M2/S2...STAGE LOOKS SET FOR SEVERE WEATHER
EVENT THIS EVENING MAINLY WEST OF THE RIVER WITH POSSIBILITY OF
TORNADIC SUPERCELLS ALONG THE FRONT. FURTHER NORTH AND EAST...LOOKS
LIKE EVOLUTION INTO AN MCS WITH SOME LARGE HAIL AND DAMAGING WIND.
AS FAR AS RAINFALL IS CONCERNED... BELIEVE THERE WILL WIDESPREAD
0.50-1.00 WITH LOCALLY HIGHER AMOUNTS ASSOCIATED WITH HP SUPERCELLS
AND MCS. BASED ON THIS AND SATURATED GROUND...WE WILL BE HOISTING A
FLOOD WATCH FOR TONIGHT.

SYSTEM DEPARTS TO THE EAST SATURDAY MORNING AS A WEAK AREA OF HIGH
PRESSURE WORKS INTO THE AREA FROM IA. THIS SHOULD PRODUCE PLEASANT
CONDITIONS UNDER PARTLY SUNNY SKIES.

QUIET WEATHER SHORT LIVED AS MEAN CYCLONIC FLOW ACROSS UPPER MIDWEST
EJECTS ANOTHER WEAK SHORTWAVE TROUGH FROM THE PLAINS INTO OUR AREA
BY SATURDAY NIGHT FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
BOTH GFS AND ETA SHOW MAIN MCS AND HEAVIEST RAINFALL REMAINING SOUTH
OF OUR AREA.

WILL KEEP MEDIUM POPS IN ON SUNDAY AS ANOTHER SHORTWAVE TROUGH
SWINGS SOUTHEAST INTO THE AREA. SHOWERS AND THUNDERSTORMS DEPART AREA
BY LATE SUNDAY EVENING.

MONDAY MORNING APPEARS TO BE QUIET AT THIS POINT UNDER INFLUENCE OF
SURFACE HIGH PRESSURE. BUT HIGH SLIPS OFF TO EAST AS SHORTWAVE
TROUGH APPROACHES FROM NORTHERN PLAINS BY AFTERNOON. THIS PUTS AREA
IN DECENT ISENTROPIC LIFT FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS.

.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY

NORTHWEST FLOW PATTERN WILL DOMINATE THROUGH THE PERIOD. ALL IN
ALL...LOOKS LIKE A SLIGHTLY DRIER PATTERN WITH ONLY SMALL CHANCES OF
RAIN ACROSS THE AREA TUESDAY AND ACROSS THE NORTH ON WEDNESDAY.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...FLOOD WATCH TONIGHT...IAZ008>011-018-019-029-030.
MN...FLOOD WATCH TONIGHT...MNZ079-086>088-094>096.
WI...FLOOD WATCH TONIGHT...WIZ032>034-041>044-053>055-061.

&&

DAS
Hazardous weather outlook, Jun 11, 2:49 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT FRI JUN 11 2004

IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-061-121100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK-
349 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY REMAINS FROM EXTREME SOUTHWEST MINNESOTA INTO
NORTHEAST IOWA WITH THUNDERSTORMS DEVELOPING ALONG IT AT MID
AFTERNOON. THIS AREA...INCLUDING AREAS ALONG AND WEST OF
HIGHWAY 63 IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA WOULD BE THE
MOST FAVORABLE LOCATION FOR ANY SUPERCELLS AND POSSIBLE TORNADO
DEVELOPMENT INTO THE EVENING HOURS. OTHERWISE AS STORMS MOVE NORTH
AND EAST OF THIS AREA THE THREAT IS LIMITED MORE TO LARGE HAIL AND
DAMAGING WIND GUSTS. THE THREAT TIME IS THROUGH 10 PM.

THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN. WITH THE SOIL IN
MOST AREAS SATURATED AND RIVERS RUNNING HIGH...ADDITIONAL FLOODING
WILL HAVE TO BE MONITORED AS WELL. A FLOOD WATCH IS IN EFFECT
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY NIGHT AND SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST
THROUGH THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS
IOWA AND MAY SHIFT NORTH AND EAST. ADDITIONAL RAINFALL OF UP TO AN
INCH MAY MOVE ACROSS THE AREA WITH A SMALL SEVERE WEATHER RISK.
THE STRONGER STORMS AND HEAVIER RAIN ARE EXPECTED TO REMAIN SOUTH OF
THE AREA.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION ON
MONDAY. THIS SYSTEM WILL PROVIDE YET ANOTHER ROUND OF RAIN TO
THE REGION POSSIBLY FURTHER AGGRAVATING THE FLOODING SITUATION ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT.
MONITOR LOCAL CONDITIONS CLOSELY. WHEN STORMS APPROACH YOUR
AREA...DEPLOY SPOTTERS AHEAD OF TIME.

RAINFALL REPORTS AND FLOODING CONDITIONS ARE ALSO NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-096-WIZ017-029-032>034-041>044-053-055-121100-
ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-
TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
349 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND CENTRAL AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY FROM SOUTHWEST MINNESOTA INTO NORTHEAST IOWA WILL
HELP TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS HEADING INTO THE
EVENING HOURS. INITIAL STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
LARGE HAIL...BUT ARE EXPECTED TO TURN INTO A DAMAGING WIND THREAT AS
THEY MIGRATE EAST AND CROSS INTO WISCONSIN. THE MOST LIKELY SEVERE
WEATHER TIME WILL BE BETWEEN 6 PM AND 11 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY NIGHT AND SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST
THROUGH THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS
IOWA AND MAY SHIFT NORTH AND EAST. ADDITIONAL RAINFALL OF UP TO AN
INCH MAY MOVE ACROSS THE AREA WITH A SMALL SEVERE WEATHER RISK. THE
STRONGER STORMS AND HEAVIER RAIN ARE EXPECTED TO REMAIN SOUTH OF THE
AREA.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION ON
MONDAY. THIS SYSTEM WILL PROVIDE YET ANOTHER ROUND OF RAIN TO
THE REGION POSSIBLY FURTHER AGGRAVATING THE FLOODING SITUATION ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING. WHEN A WATCH IS
ISSUED...MONITOR CONDITIONS CLOSELY AND DEPLOY SPOTTERS BEFORE
STORMS MOVE INTO YOUR AREA. IN ADDITION...RAINFALL AND FLOODING
REPORTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 11, 4:42 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
542 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TORNADO          5 W ELMA                43.25N 92.54W
06/11/2004                   HOWARD             IA   AMATEUR RADIO

&&

LUSSKY
Local storm report, Jun 11, 4:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          1 E RICEVILLE           43.36N 92.54W
06/11/2004                   HOWARD             IA   AMATEUR RADIO

0554 PM     TORNADO          3 N RICEVILLE           43.41N 92.55W
06/11/2004                   HOWARD             IA   AMATEUR RADIO

            BRIEF TOUCHDOWN

&&

LUSSKY

The radar

The La Crosse radar (KARX), 115 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Mower

When
June 11, 5:05 PM CST to 5:13 PM CST
Where
Mower County, 2 mi SW of Le Roy
Rating
F3
Path length
4 mi
Path width
150 yd
Property damage
$3.0 million
Crop damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.500, -92.550

Tornado, Fillmore

When
June 11, 5:30 PM CST to 5:32 PM CST
Where
Fillmore County, 4 mi SW of Spring Vly
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
AMATEUR RADIO
Coordinates
43.650, -92.450

Tornado, Mower

When
June 11, 5:53 PM CST to 5:55 PM CST
Where
Mower County, 2 mi NE of Dexter
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.733, -92.683

Tornado, Mower

When
June 11, 6:31 PM CST to 6:33 PM CST
Where
Mower County, 3 mi W of Le Roy
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -92.583

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409476, 5409477, 5409478, 5409479.